Oregon, 2003

Heavy Snow in Oregon, December 13 to 14, 2003

December 13 to 14, 2003 · NWS PDT · 1 event in 1 county or zone

1 heavy snow, as filed by the National Weather Service.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Dec 13, 2:40 PM PST, 4 hours 20 minutes earlier.

Area forecast discussion, Dec 13, 2:40 PM PST, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OREGON
240 PM PST SAT DEC 13 2003

.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT...MUCH OF AREA NOW WITHIN
SECTOR OF SYSTEM OVER THE PACNW/EASTERN PACIFIC. COOL AIR REMAINS
DAMMED ALONG THE WASHINGTON CASCADE EAST SLOPES WITH SNOW PERSISTING
OVER MUCH OF THAT AREA. SNOW HAS CHANGED TO RAIN IN THE YAKIMA
VALLEY THOUGH. WILL CONTINUE HEAVY SNOW WARNINGS IN THE KITTITAS
VALLEY (INTO THE EVENING) AND ALONG THE WASHINGTON CASCADE EAST
SLOPES (THROUGH THE NIGHT). COLD FRONT NOW APPROACHING THE COAST AND
SHOULD MOVE ACROSS THE AREA QUICKLY TONIGHT...REACHING THE BLUE MTS
AROUND MIDNIGHT. ONCE THE FRONT MOVES THROUGH OUR WESTERN ZONES WEST
FLOW SHOULD CAUSE A SHARP DECREASE IN PRECIP EXCEPT WHERE PRECIP
SLOPS OVER THE CASCADE CREST. SNOW LEVELS LOOK TO CRASH FROM NEAR
5500 FT TO 3000 FT OVER THE BLUES EARLY SUNDAY MORNING. WITH WEST
FLOW INCREASING LATER TONIGHT INTO THE BLUE MOUNTAINS SHOULD SEE
CONTINUOUS PRECIP THAT SHOULD PERSIST INTO SUNDAY. FEEL MODELS MAY
BE UNDERDOING QPF IN THE BLUES AS 850MB WINDS ARE PROGD TO BE 25 TO
30 KNOTS AND UPSLOPE SHOULD BE DECENT. WILL THEREFORE GO WITH A LOW
END SNOW ADVISORY IN THE BLUES OF 4 TO 8 INCHES BY SUNDAY AFTERNOON.
RIDGE TO BUILD IN SUNDAY NIGHT AND LAST INTO MONDAY NIGHT. THUS
SHOULD SEE PRECIP WIND DOWN SUNDAY NIGHT WITH A MOSTLY DRY FORECAST
UNTIL MONDAY NIGHT. SHOULD SEE SOME BASIN FOG DEVELOP UNDER THE
RIDGE MONDAY NIGHT. GKH

.LONG TERM...TUESDAY THROUGH SATURDAY...A SERIES OF STORM SYSTEMS
WILL MOVE THROUGH THE TWO STATE AREA INTO MIDWEEK AND INCREASE PCPN
CHANCES ACROSS THE REGION. A WEAK RIDGE OF HIGH PRESSURE WILL BUILD
ACROSS THE AREA THURSDAY WHILE A WARM FRONT PUSHES ACROSS THE TWO
STATE AREA. AFTERNOON HIGHS SHOULD BE AT OR SLIGHTLY ABOVE NORMAL
THURSDAY WHERE AREAS OF FOG DISSIPATE. SEVERAL MORE DISTURBANCES
WILL APPROACH THE REGION BY THE END OF THE WORK WEEK AND THE
UNSETTLED WEATHER WILL PERSIST INTO THE WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
PENDLETON (AIRPORT) 37 43 31 41 / 80 60 20 05
WALLA WALLA         38 43 35 41 / 80 50 20 05
TRI-CITIES          35 46 30 43 / 70 40 20 05
YAKIMA              30 40 23 39 / 70 50 20 05
&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...SNOW ADVISORY FOR THE BLUE MOUNTAINS LATE TONIGHT
     THROUGH SUNDAY.
WA...HEAVY SNOW WARNING CONTINUES THIS EVENING FOR THE
     KITTITAS VALLEY.
     HEAVY SNOW WARNING CONTINUES TONIGHT FOR THE EAST
     SLOPES OF THE WASHINGTON CASCADES.
     SNOW ADVISORY FOR THE BLUE MOUNTAINS LATE TONIGHT
     THROUGH SUNDAY.
&&
Hazardous weather outlook, Dec 13, 4:44 AM PST, 14 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
444 AM PST SAT DEC 13 2003

ORZ041>050-WAZ024>030-141300-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...

A WARM FRONT IS MOVING OVER THE AREA TODAY...BRINGING RISING SNOW
LEVELS AND RAIN TO THE REGION.  HOWEVER...SOME COLD AIR IS TRAPPED
ALONG THE EAST SLOPES OF THE CASCADES AND INTO THE YAKIMA AND
KITTITAS VALLEYS...AND THESE AREAS WILL SEE A MIXED OF WINTERY
PRECIPITATION THIS MORNING...INCLUDING SNOW AND ISOLATED POCKETS OF
FREEZING RAIN.  AREA RIVERS MAY ALSO INCREASE IN LEVEL AS THE RAIN
COMBINED WITH SNOW MELT WILL BRING ADDITIONAL RUNOFF...ALTHOUGH THE
RIVERS WILL REMAIN BELOW BANKFULL AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

A PROGRESSIVE WEATHER PATTERN WILL CONTINUE TO BRING RAIN AND SNOW TO
THE REGION THROUGH THE END OF NEXT WEEK...EXCEPT FOR A BRIEF BREAK ON
MONDAY AS A WEAK RIDGE BUILDS OVER THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Dec 13, 2:30 PM PST, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OREGON
230 PM PST SAT DEC 13 2003

TIME(PST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0730 AM    1 NW ELLENSBURG           WA   SNOW
12/13/03   KITTITAS                       2.5 SNOW SINCE
                                          MIDNIGHT, SNOWFALL
                                          CONTINUES. REPORTED BY
                                          STORM SPOTTER.

0900 AM    CLIFFDELL                 WA   SNOW
12/13/03   YAKIMA                         5.5 OF SNOW OVERNIGHT.
                                          SNOW CONTINUES.
                                          REPORTED BY STORM
                                          SPOTTER.

1020 AM    CLE ELUM                  WA   SNOW
12/13/03   KITTITAS                       8 OF SNOW, SNOW
                                          CONTINUING TO FALL.
                                          REPORTED BY STORM
                                          SPOTTER.

1020 AM    CLE ELUM                  WA   SNOW
12/13/03   KITTITAS                       8 OF WET SNOW, WITH
                                          MORE SNOW FALLING.
                                          REPORTED BY STORM
                                          SPOTTER.

1030 AM    1 N ELLENSBURG            WA   SNOW
12/13/03   KITTITAS                       3 OF SNOW.  REPORTED
                                          BY STORM SPOTTER.

1130 AM    EASTON                    WA   SNOW
12/13/03   KITTITAS                       8 TO 10 OF SNOW.
                                          REPORTED BY STORM
                                          SPOTTER.

1230 PM    ELLENSBURG                WA   SNOW
12/13/03   KITTITAS                       3 OF SNOW. REPORTED BY
                                          STORM SPOTTER.

0200 PM    3 N SELAH                 WA   SNOW
12/13/03   YAKIMA                         6 OF SNOW. REPORTED BY
                                          STORM SPOTTER.

0200 PM    15 NW NACHES              WA   SNOW
12/13/03   YAKIMA                         3 TO 4 OF SNOW.
                                          REPORTED BY STORM
                                          SPOTTER.

0200 PM    ELLENSBURG                WA   SNOW
12/13/03   KITTITAS                       4 OF SNOW ON THE
                                          GROUND AND MORE
                                          FALLING. REPORTED BY
                                          STORM SPOTTER.
Local storm report, Dec 13, 5:36 PM PST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OREGON
536 PM PST SAT DEC 13 2003

TIME(PST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0418 PM    ELLENSBURG                WA   HEAVY SNOW
12/13/03   KITTITAS                       4.5 INCHES OF NEW SNOW.
                                          ELEV 1600 FEET.
                                          REPORTED BY STORM
                                          SPOTTER.

NNNN

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Central Oregon

When
December 13, 7:00 PM PST to December 14, 10:00 AM PST
Where
Central Oregon forecast zone
Reported by
TRAINED SPOTTER

Weather spotters in La Pine reported 6-8 inches of snow, with one report of 8 inches in four hours.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2003Every state in 2003This day in weather historyWarnings in Oregon, December 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5331722.